Save a Life: It’s Time to Learn About Glucagon
Editor’s Note: This content was made possible with support from Zealand Pharma, makers of Zegalogue®. If you have diabetes, share this with your friends and family to so they can learn how to save your — or any other person with diabetes’ life — if they ever need to.
You’ve probably heard of the EpiPen — it can save someone’s life if they’re having a severe allergic reaction to things like a bee sting or peanuts. But you may not know about glucagon, even though it’s a similar life-saving tool for people having a severe low blood sugar (also known as severe hypoglycemia). Here, we’ll discuss what you need to know about when and how to use emergency glucagon on a person experiencing a severe low blood sugar.
First, what is “severe” low blood sugar?
If you don’t know what to look out for, identifying a severe low blood sugar can be a bit difficult. We’ll explain why low blood sugar happens and what to look out for so you can help.
Your body — and primarily your brain — cannot function without glucose, the sugar in your bloodstream. Your brain relies on a second-by-second delivery of glucose.
The hormone insulin (plus a few others) regulates your blood sugar to stay at a healthy level so your body has fuel to function, but people with diabetes either don’t make the hormone at all, or cannot efficiently use what little insulin their bodies do make.
When your blood sugar level starts dropping below 3.9 mmol/l70 mg/dL, your body usually experiences symptoms of mild-to-moderate low blood sugar, including:
- anxiety, nervousness, or rapid-heartbeat
- behavior change similar to being drunk
- blurred vision
- cold sweats & paleness
- confusion & difficulty concentrating
- drowsiness, tiredness, or weakness
- excessive hunger
- nightmares or restless sleep
- shakiness or trembling
- slurred speech
When your blood sugar level starts dropping below 2.2 mmol/l40 mg/dL, symptoms of severe low blood sugar can occur, including:
- Unable to eat or drink
- Seizures and convulsions
- Loss of consciousness
If your friend, family member, coworker, or even a stranger on the street is experiencing symptoms of moderate-to-severe low blood sugar, you could save their life with emergency glucagon.
What is emergency glucagon?
Emergency glucagon is used to treat severe low blood sugar (also known as severe hypoglycemia) primarily in people with any type of diabetes who take insulin or other diabetes medications.
Glucagon is a hormone produced by your pancreas that works by telling your liver to release glycogen (stored sugar), preventing low blood sugars in non-diabetic people.
In a non-diabetic, your blood sugar manages itself with a steady balance of insulin and glucagon, automatically adjusting for meals, activity, hormones, and more. In a person with diabetes, they are working all day to manually balance blood sugar levels around insulin, glucagon, food, activity, hormones, stress, and more!
While people with diabetes do produce glucagon, they cannot always produce the amount needed during severing low blood sugar events. And that is why emergency glucagon is so important.
Emergency glucagon should be used when…
- Food or drink is not correcting low blood sugar
- Person is unable to eat or drink
- Person is seizing or convulsing
- Person is unconscious
- Person is unresponsive
Types of emergency glucagon
Many people with diabetes carry emergency glucagon in their purse, bag, or backpack. Some keep emergency glucagon in their desk or an easy-to-access place in their home. If you know someone with diabetes, ask them to let you know where they keep their glucagon in the event of a severe low blood sugar emergency.
While there was only one option for decades — and it was complicated to use — there are many new and improved emergency glucagon treatment products available today. Most fall into two easy-to-use categories:
Emergency glucagon auto-injector, just like the EpiPen used for severe allergic reactions.
- Glucagon pen – Zegalogue®: Also a premixed glucagon, available as an easy-to-use auto-inject device. It is also available in a prefilled syringe (PFS).
- Glucagon pen – Gvoke HypoPen®: This is a premixed glucagon injection that you press against the thigh. The auto-inject device makes it quick and easy to use, similar to an EpiPen It is also available in a prefilled syringe (PFS).
Emergency glucagon nasal spray, just like a nasal spray used for allergies.
- Nasal glucagon – Baqsimi®: This is an emergency glucagon that’s administered through your nose, just like a nasal spray used for allergies.
Some people also use a glucagon vial & syringe (Gvoke Kit®). This is a premixed glucagon in a vial that comes with a syringe, allowing you to draw up the dose manually and inject it directly into the thigh.
Using emergency glucagon on a person experiencing severe low blood sugar
First, make sure they are physically safe, especially if they are unconscious or seizing. If a person starts to experience a seizure, for example, when they are standing up or walking (yes, it’s possible), it’s important to carefully move their body to a safe position and location. Another example may be if they are sitting at the kitchen table, on a treadmill, etc. Before or while they experience a seizure, do your best to make sure they are physically safe from other danger, falling, or even nearby cars if the seizure occurs on the side of the road.
Next, call 911. As soon as you notice a person is experiencing severe low blood sugar, call 911.
While you’re on the phone with 911, locate their emergency glucagon. It may be in their bag, in a nightstand, in their office desk, or somewhere close to a place they spend a lot of time.
Follow the directions on the emergency glucagon:
- Auto-inject pen: Remove the red (Gvoke) or grey (Zegalogue) cap. Press the yellow end of the pen against the person’s thigh and hold for 5 seconds (Gvoke) or 10 seconds (Zegalogue).
- Premixed vial & syringe: Remove the cap of the syringe and the cap of the vial. Insert the syringe into the vial and draw the directed amount of premixed liquid glucagon into the syringe. Inject the glucagon into the person’s thigh.
- Nasal glucagon: Remove the cap. Insert the tip gently into the person’s nostril and press the plunger end firmly until the green line disappears.
Stay with the person as they recover until emergency crews arrive. When people regain consciousness after receiving emergency glucagon, they can experience symptoms including vomiting, confusion, and panic. Help this person sit in an upright position to ensure they are safe during any of these side-effects.
Talk to your friends, family, and coworkers who have diabetes and might experience low blood sugars. Let them know you are willing to learn how to help them during severe low blood sugars, because they may be too embarrassed or feeling too burdensome to ask (and remind them you want to help!). You could save a life.